South Carolina, 2003

Tornado and Hail in South Carolina, May 6, 2003

May 6, 2003 · NWS CAE · 16 events in 8 counties and zones

8 thunderstorm wind, 6 hail, 1 tornado, 1 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$80,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at May 6, 1:08 PM EST, 1 hour 4 minutes earlier.

Area forecast discussion, May 6, 1:08 PM EST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
208 PM EDT TUE MAY 6 2003

THE MAIN FORECAST PROBLEM WILL BE A CONTINUED THREAT OF SEVERE
THUNDERSTORMS AND FLOODING TONIGHT. HIGH SHEAR AND MOISTURE...AND
LOW LFC/S PLUS TORNADO WARNINGS BEING ISSUED UPSTREAM IN GEORGIA
SUPPORT A THREAT OF TORNADOES TONIGHT. A TORNADO WATCH WILL LIKELY
BE NEEDED SOON. PRECIPITABLE WATER NEAR 1.7 INCHES AND TRAINING
ALONG THE EAST-WEST FRONT SUPPORTS A FLOOD THREAT ALSO. A FLOOD WATCH
MAY BE NEEDED LATER.

THE ETA SHOWS MORE SURFACE RIDGING FOR WEDNESDAY AND THURSDAY SO
THUNDERSTORMS COVERAGE MAY BE LESS...BUT A CONTINUED STRONG WIND
FIELD AND MODERATE INSTABILITY SUPPORTS A SEVERE WEATHER THREAT.

PLAN TO RAISE THE GUIDANCE POPS TONIGHT BASED ON RADAR TRENDS. WILL
USE THE COOLER GUIDANCE HIGH TEMPERATURES WEDNESDAY AND THURSDAY
BASED ON RECENT VERIFICATION.

EXTENDED...PLAN TO FORECAST CHANCE POPS MONDAY AND SLIGHT CHANCE THE
REST OF THE PERIOD. THE MRF SHOWS A COLD FRONT MOVING INTO THE AREA
MONDAY...OTHERWISE EXPECT SURFACE RIDGING WILL LIMIT COVERAGE.
GENERALLY PLAN TO FOLLOW THE ENSEMBLE MEANS FOR TEMPERATURES AND
POPS.

FCSTID =    5
CAE   68  87  68  89 /  60  50  30  20
AGS   67  88  66  89 /  60  50  30  20
SSC   68  86  68  88 /  60  50  30  20
OGB   69  88  69  89 /  60  50  30  20

.CAE...
GA...NONE.
SC...NONE.

RJL
Hazardous weather outlook, May 6, 3:29 AM EST, 10 hours 43 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-061030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
429 AM EDT TUE MAY 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA.

.DAY ONE...
MOIST UNSTABLE AIRMASS WILL SET UP OVER THE AREA TODAY. AFTERNOON
AND EVENING THUNDERSTORMS WILL DEVELOP LATER TODAY AND SOME OF THESE
STORMS COULD BECOME SEVERE. WINDS IN EXCESS OF 60 MPH AND DIME SIZE
HAIL COULD BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

JDB

In the hours before

Special weather statement, May 6, 11:22 AM EST, 2 hours 50 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-061915-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
1222 PM EDT TUE MAY 6 2003

THIS STATEMENT PERTAINS TO THE FOLLOWING COUNTIES: AIKEN...BAMBERG...
BARNWELL...BURKE...CALHOUN...CHESTERFIELD...CLARENDON...COLUMBIA...
EDGEFIELD...FAIRFIELD...KERSHAW...LANCASTER...LEE...LEXINGTON...
LINCOLN...MCCORMICK...MCDUFFIE...NEWBERRY...ORANGEBURG...RICHLAND...
RICHMOND...SALUDA AND SUMTER.

.SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND TONIGHT...

THE AIRMASS ACROSS CENTRAL SOUTH CAROLINA AND EAST CENTRAL GEORGIA
IS BECOMING MODERATELY UNSTABLE. MOISTURE IN THE GULF COAST REGION
IS SPREADING NORTH INTO THE REGION. THUNDERSTORMS IN NORTH GEORGIA
WILL MOVE EAST-NORTHEAST INTO THE REGION LATE THIS AFTERNOON. AN
UPPER LEVEL DISTURBANCE WILL MOVE OVER THE AREA TONIGHT...SO MORE
THUNDERSTORMS ARE EXPECTED. WITH STRONG VERITICAL SHEAR...SEVERE
THUNDERSTORMS MAY DEVELOP. LARGE HAIL AND DAMAGING WINDS AROUND 60
MPH ARE THE PRIMARY THREATS. HEAVY RAIN WITH LOCAL AMOUNTS AROUND
2.00 INCHES IS ALSO POSSIBLE.

ALL INTERESTS SHOULD BE AWARE OF THIS POTENTIAL FOR SEVERE
WEATHER AND KEEP POSTED ON WEATHER STATEMENTS...WATCHES...
OR WARNINGS WHICH MAY BE ISSUED BY THE NATIONAL WEATHER SERVICE.
BE PREPARED TO TAKE QUICK ACTION IF THREATENING WEATHER IS
SIGHTED OR A WARNING IS ISSUED FOR YOUR AREA.

EMERGENCY PREPAREDNESS OFFICIALS ARE REQUESTED TO REMAIN ALERT AND
MAKE PRELIMINARY PLANS TO DEAL WITH SEVERE WEATHER SHOULD IT OCCUR.
SEVERE WEATHER SPOTTERS...INCLUDING AMATEUR RADIO OPERATORS...
SHOULD MONITOR THIS WEATHER SITUATION AND RELAY REPORTS PROMPTLY
TO THE NEAREST NATIONAL WEATHER SERVICE OFFICE. IN ADDITION...ALL
LOCAL AND STATE SLED TERMINAL OPERATORS ARE STRONGLY ENCOURAGED TO
UTILIZE THEIR PRELIMINARY STORM REPORTING SYSTEM TO RELAY WEATHER
REPORTS TO THE NATIONAL WEATHER SERVICE. PROMPT RELAY OF REAL-TIME
REPORTS COULD SUBSTANTIALLY AID THE WARNING PROCESS AND SENSITIZE
OTHERS TO THE POTENTIAL FOR ADDITIONAL SEVERE WEATHER.

AWP
Special weather statement, May 6, 12:54 PM EST, 1 hour 18 minutes before
SCZ018-025-GAZ040-063>065-077-062354-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
154 PM EDT TUE MAY 06 2003

THE SPECIAL WEATHER STATEMENT PERTAINS TO THE FOLLOWING 2 COUNTIES
IN SOUTH CAROLINA:
EDGEFIELD...           MCCORMICK...

THE SPECIAL WEATHER STATEMENT PERTAINS TO THE FOLLOWING 5 COUNTIES
IN GEORGIA:
BURKE...               COLUMBIA...            LINCOLN...
MCDUFFIE...            RICHMOND...

...TORNADO WATCH IN EFFECT UNTIL 800 PM...
...INTENSE THUNDERSTORMS APPROACHING CENTRAL SAVANNAH RIVER AREA...

INTENSE THUNDERSTORMS IN NORTH GEORGIA WILL MOVE INTO THE AUGUSTA
REGION AND PIEDMONT OF SOUTH CAROLINA DURING THE LATE AFTERNOON.
THESE STORMS HAVE A HISTORY OF PRODUCING SEVERE WEATHER...DAMAGING
WINDS AND LARGE HAIL. TORNADOES ARE POSSIBLE. STAY TUNED TO NOAA
WEATHER RADIO FOR THE LATEST INFORMATION.

AWP
Special weather statement, May 6, 1:16 PM EST, 56 minutes before
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065-
077-070016-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
216 PM EDT TUE MAY 06 2003

THE SPECIAL WEATHER STATEMENT PERTAINS TO THE FOLLOWING 18 COUNTIES
IN SOUTH CAROLINA:
AIKEN...               BAMBERG...             BARNWELL...
CALHOUN...             CLARENDON...           CHESTERFIELD...
EDGEFIELD...           FAIRFIELD...           KERSHAW...
LANCASTER...           LEE...                 LEXINGTON...
MCCORMICK...           NEWBERRY...            ORANGEBURG...
RICHLAND...            SALUDA...              SUMTER...

THE SPECIAL WEATHER STATEMENT PERTAINS TO THE FOLLOWING 5 COUNTIES
IN GEORGIA:
BURKE...               COLUMBIA...            LINCOLN...
MCDUFFIE...            RICHMOND...

...TORNADO WATCH IN EFFECT UNTIL 800 PM FOR THE CENTRAL SAVANNAH
RIVER AREA...
...SEVERE THUNDERSTORM THREAT ACROSS THE MIDLANDS INCREASING...

INTENSE THUNDERSTORMS MOVING ACROSS NORTHEAST GEORGIA WILL MOVE INTO
THE CENTRAL SAVANNAH RIVER AREA AND PIEDMONT OF SOUTH CAROLINA THIS
AFTERNOON. THESE STORMS WILL LIKELY MOVE EAST INTO THE MIDLANDS BY
THIS EVENING. THE THUNDERSTORMS HAVE A HISTORY OF PRODUCING
SEVERE WEATHER...TORNADOES ARE POSSIBLE. THIS IS A POTENTIALLY
DANGEROUS SITUATION. STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST
INFORMATION.

AWP

The radar

The Greer radar (KGSP), 102 km away, was scanning. The volume nearest the first event began at 19:14 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 6 hail, 1 tornado, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, McCormick

When
May 6, 2:12 PM EST to 2:22 PM EST
Where
McCormick County, Mt Carmel
Measured
65 kt (75 mph) estimated gust
Property damage
$80,000
Reported by
LAW ENFORCEMENT
Coordinates
34.000, -82.500

A macroburst took down numerous trees causing damage to several homes and destroying a mobile home.

Tornado, McCormick

When
May 6, 2:25 PM EST
Where
McCormick County, 2 mi S of Troy
Rating
F0
Path length
2 mi
Path width
50 yd
Reported by
NWS STORM SURVEY
Coordinates
33.950, -82.300

An F0 intermittently touched down along a 2 mile path north of hwy 378 and took down trees.

Thunderstorm Wind, Edgefield

When
May 6, 3:07 PM EST
Where
Edgefield County, 12 mi NW of Edgefield
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
33.900, -82.067

Sheriff reported trees down on hwy 378.

Hail, Saluda

When
May 6, 3:10 PM EST
Where
Saluda County, Saluda
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.000, -81.767

Sheriff reoprted 3/4 inch hail in Saluda.

Thunderstorm Wind, Saluda

When
May 6, 3:10 PM EST
Where
Saluda County, Ridge Spg
Measured
65 kt (75 mph) estimated gust
Reported by
STORM CHASER
Coordinates
33.850, -81.667

SKYWARN reported numerous trees down in Ridge Springs, some on homes doing moderate to severe damage.

Thunderstorm Wind, McCormick

When
May 6, 3:15 PM EST
Where
McCormick County, Clarks Hill
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
33.667, -82.183

Sheriff reoprted a couple of trees down in Clarks Hill.

Hail, Aiken

When
May 6, 3:15 PM EST
Where
Aiken County, Monetta
Measured
1 in hail
Reported by
STORM CHASER
Coordinates
33.933, -81.267

SKYWARN spotter reported 1 inch hail in Monetta.

Thunderstorm Wind, Aiken

When
May 6, 3:15 PM EST
Where
Aiken County, Monetta
Measured
55 kt (63 mph) estimated gust
Reported by
STORM CHASER
Coordinates
33.850, -81.617

SKYWARN spotter reported some trees down in and around Monetta.

Thunderstorm Wind, Edgefield

When
May 6, 3:20 PM EST
Where
Edgefield County, Edgefield
Measured
55 kt (63 mph) estimated gust
Reported by
STORM CHASER
Coordinates
33.850, -81.617

SKYWARN spotter reported trees down on Fruithill road.

Thunderstorm Wind, Lexington

When
May 6, 3:20 PM EST to 3:50 PM EST
Where
Lexington County, Countywide
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
33.650, -81.367

Sheriff reported trees down across the county.

Thunderstorm Wind, Richland

When
May 6, 3:45 PM EST
Where
Richland County, 2 mi N of Columbia
Measured
50 kt (58 mph) estimated gust
Reported by
STORM CHASER
Coordinates
33.783, -81.917

SKYWARN spotters reported trees down on Forest Drive and 2 miles north of Columbia.

Funnel Cloud, Richland

When
May 6, 3:50 PM EST to 3:55 PM EST
Where
Richland County, 2 mi NE of Columbia
Reported by
BROADCAST MEDIA
Coordinates
34.033, -81.017

FOX TV met recorded and showd a funnel cloud just northeast of Columbia which never reached the ground.

Hail, Aiken

When
May 6, 3:58 PM EST
Where
Aiken County, Graniteville
Measured
1 in hail
Reported by
STORM CHASER
Coordinates
33.544, -81.635 (the zone’s center; the record gives no point)

SKYWARN spotter reported 1 inch hail.

Hail, Sumter

When
May 6, 4:13 PM EST to 4:23 PM EST
Where
Sumter County, Rembert
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.567, -81.817

Sheriff reported nickel size hail.

Hail, Calhoun

When
May 6, 4:30 PM EST
Where
Calhoun County, St Matthews
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.100, -80.500

Sheriff reported 3/4 inch hail.

Hail, Aiken

When
May 6, 4:30 PM EST
Where
Aiken County, Wagener
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.667, -80.783

Sheriff reported 3/4 inch hail in Wagener and Perry.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2003Every state in 2003This day in weather historyThe tornado archive for South Carolina, 2003Warnings in South Carolina, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352907, 5352908, 5353011, 5353009, 5353010, 5353012, 5354262, 5354307, 5354308, 5355781, 5354309, 5354310, 5354311, 5354312, 5354313, 5354314.